Deadly side effects of opioid painkillers are increased if they are used in conjunction with gabapentin, a medication used to treat seizures and pain caused by shingles, according to a new study published in the journal PLOS Medicine.
Both gabapentin and opioids are prescribed to treat pain, which means that it is possible for patients dealing with chronic or acute pain to be prescribed both medications at the same time. Despite this likelihood, “No published studies have examined whether concomitant gabapentin therapy is associated with an increased risk of accidental opioid-related death in patients receiving opioids,” said Tara Gomes, lead author of the study.
To investigate this risk, Gomes and colleagues conducted a population-base, case-controlled study using a cohort of patients receiving prescriptions for opioids. Opioid users who died of an opioid-related cause were matched with up to four controls who also used opioids, for a total of 1,256 cases and 4,619 controls. Researchers looked at concomitant use of gabapentin as well as dosage of gabapentin.
Researchers found that patients who took opioids with gabapentin had a 49 percent increased risk of opioid-related death. Those taking a moderate to high dosage of gabapentin increased their odds of opioid-related death to nearly 60 percent.
Researchers noted that respiratory depression caused by opioid use coupled with an increase in gabapentin absorption (because of opioids slow absorption in the gastrointestinal tract) may explain why gabapentin contributes to the risk of death in patients taking opioids.
Opioids are powerful prescription painkillers that give patients a feeling of euphoria, making them easily misused and abused. The drugs contribute to the country’s growing opioid epidemic.